Dear Dr. Roach: I am a 72-year-old man. I thought I was in excellent health until I was diagnosed with atrial fibrillation in a routine physical exam with an EKG about six months ago. I was and continue to be asymptomatic.
I am 6 feet, 1 inch tall and weigh 173 pounds. I do weight training and stretches at the gym two or three times each week and get cardio exercise by bicycling distances of 30-90 kilometres another one or two times each week. I am active and busy in other ways, though retired. I have never been a smoker and do not drink. I make an effort to eat healthy foods. Unlike most atrial fibrillation patients, my blood pressure and heart rate are very good. My resting heart rate is always around 50. Typical blood pressures are around 106/70. In a stress test at the time I was diagnosed it was 20 minutes until my heart rate reached 127.
My family physician prescribed 120 mg of diltiazem. I take aspirin 325 mg but no other medications. I do take vitamins daily. The diltiazem was later reduced to 30 mg by a cardiologist. In both cases it produced unwelcome side-effects (lethargy, disrupted sleep, strange dreams, dizziness). The cardiologist took me off all medications (except aspirin) and said to limit my physical activity some and commented, “You are healthy.” He did ask that I return in six months.
In a later routine physical, my family physician again picked up AFib, and said: “I wish you were on some kind of medication for this.” Although I feel good and seem to have no other health issues, I am concerned, as I understand that asymptomatic patients are still at risk. I would appreciate your thoughts and suggestions.
Atrial fibrillation is an abnormal heart condition where the normal rhythm is replaced by a chaotic and unpredictable heartbeat.
Atrial fibrillation is treated with either “rhythm control” or “rate control,” in addition to reducing risk of stroke, which is elevated in all people with AFib. Rhythm control uses electricity or medications to try to return the heart to normal rhythm (called “sinus rhythm”). In rate control, the person is allowed to stay in AFib, but medications are given to keep the heart rate from going too fast, if necessary. It doesn’t seem to be necessary in you. It sounds like the cardiologist reached the conclusion that the side-effects from diltiazem were not worth a bit of protection from a fast heart rate, and from what you have told me, that makes sense to me.
Protection from stroke is still important to consider. A cardiologist will look at an individual’s risk for stroke (one tool for doing so is the CHADS-VASc score). While most people will need to be on a powerful medicine like warfarin or apixaban (Eliquis), some people are at low-enough risk that aspirin alone is sufficient. Too many people have had strokes due to inadequate treatment. It’s important to make sure everyone with AFib is on appropriate medication for them, and it sounds like aspirin alone is appropriate for you.
New wearable devices have the ability to detect atrial fibrillation. These may cause false alarms, but if you have a device that says you should get checked out, you should.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.